Face numbers of manifolds with boundary

Satoshi Murai, Isabella Novik*

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

8 Citations (Scopus)


We study face numbers of simplicial complexes that triangulate manifolds (or even normal pseudomanifolds) with boundary. Specifically, we establish a sharp lower bound on the number of interior edges of a simplicial normal pseudomanifold with boundary in terms of the number of interior vertices and relative Betti numbers. Moreover, for triangulations of manifolds with boundary all of whose vertex links have the weak Lefschetz property, we extend this resultto sharp lower bounds onthe number of higher-dimensional interior faces. Along the way we develop a version of Bagchi and Datta's σ-and μ-numbers for the case of relative simplicial complexes and prove stronger versions of the above statements with the Betti numbers replaced by the μ-numbers. Our results provide natural generalizations of known theorems and conjectures for closed manifolds and appear to be new even for the case of a ball.

Original languageEnglish
Pages (from-to)3603-3646
Number of pages44
JournalInternational Mathematics Research Notices
Issue number12
Publication statusPublished - 2017
Externally publishedYes

ASJC Scopus subject areas

  • Mathematics(all)


Dive into the research topics of 'Face numbers of manifolds with boundary'. Together they form a unique fingerprint.

Cite this